To the Editor.—
We report on malformations in a baby whose mother was exposed to clorazepate dipotassium (Tranzene), a benzodiazepine derivitive during the first trimester of pregnancy. The manufacturers of the drug do not have records of similar cases in their files.
Report of a Case.—
The baby was born to a 17-year-old gravida 1, para 1 mother after 40 weeks of gestation. Her last menstrual period was on Jan 7, 1978. The prescription for clorazepate dipotassium was filled on Feb 9, 1978. She had taken 23 capsules during the first trimester of pregnancy.A cesarean section was performed at 40 weeks of gestation because of breech presentation. The baby was born with a poor Apgar score and needed resuscitation. He was intubated and placed on a ventilator. His muscle tone was poor, and the reflexes were absent.He had the following abnormalities: the abdomen was distended, and there was an
Patel DA, Patel AR. Clorazepate and Congenital Malformations. JAMA. 1980;244(2):135–136. doi:10.1001/jama.1980.03310020017015
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: